Alert archive / Michigan / Lake Effect Snow Advisories in 2012

Lake Effect Snow Advisory 4, NWS Gaylord, MI

March 8, 201212 counties in Michigan

NWS Gaylord, MI issued this lake effect snow advisory at Mar 8, 2012, 4:45 PM EST for 12 counties in Michigan. It took effect at Mar 8, 2012, 10:00 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2012, 4:45 PM EST (21:45 UTC)
In effect from
Mar 8, 2012, 10:00 PM EST
Expired
Mar 9, 2012, 4:54 PM EST
In force
19 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Missaukee County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 12 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -299 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-299 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WWUS43 KAPX 082145
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
445 PM EST THU MAR 8 2012

...LAKE EFFECT SNOW AND BLOWING SNOW ON THE WAY...

.LOW PRESSURE DIVING SOUTHEAST THROUGH ONTARIO TONIGHT AND ACROSS
THE EASTERN GREAT LAKES FRIDAY...WILL ALLOW LIGHT SNOWS TO BREAK
OUT ACROSS THE MAJORITY OF NORTHERN MICHIGAN TONIGHT. THESE SNOWS
WILL GET ENHANCED BY INCREASINGLY FAVORABLE LAKE EFFECT CONDITIONS
ASSOCIATED WITH A COLD FRONT PASSING THROUGH LATE TONIGHT INTO
TOMORROW MORNING. THIS FRONT WILL ALSO BRING VERY GUSTY WINDS WITH
MORE HEADACHES FROM BLOWING AND DRIFTING SNOW. 

THE ARRIVAL OF THE WORST OF CONDITIONS MAY BE ONGOING...OR ARE
EXPECTED AROUND THE FRIDAY MORNING COMMUTE AND SCHOOL BUS
ACTIVITY.

MIZ008-015>017-019>023-026>029-033-034-090545-
/O.NEW.KAPX.LE.Y.0004.120309T0300Z-120309T2200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...ATLANTA...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
LAKE CITY...HOUGHTON LAKE
445 PM EST THU MAR 8 2012

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
5 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
5 PM EST FRIDAY. 

HAZARDOUS WEATHER...

 * 2 TO 6 INCHES OF SNOW. LOCALLY HIGHER AMOUNTS.

 * LIGHT SNOWS DEVELOPING THROUGH THE EVENING HOURS...WITH LAKE
   ENHANCEMENT AND INCREASING INTENSITIES WITH BLOWING SNOW
   DEVELOPING OVERNIGHT AND INTO TOMORROW MORNING. THE
   COMBINATION OF SNOW AND BLOWING SNOW WILL RESULT IN THE WORST
   OF CONDITIONS BETWEEN 4AM AND 10AM FRIDAY.

IMPACTS...

 * AREA ROADS WILL BECOME SNOW COVERED AND SLICK...WITH
   SIGNIFICANT REDUCTIONS TO VISIBILITY RESULTING IN HAZARDOUS
   DRIVING CONDITIONS...MAINLY LATE TONIGHT INTO FRIDAY MORNING.
   EVEN LOW SNOWFALL AROUND 2 INCHES WILL RESULT IN PROBLEMS WITH
   BLOWING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$


SMD
4 follow-up statements
328 
WWUS43 KAPX 090316
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1016 PM EST THU MAR 8 2012

...LAKE EFFECT SNOW AND BLOWING SNOW ON THE WAY...

.LOW PRESSURE DIVING SOUTHEAST THROUGH ONTARIO TONIGHT AND ACROSS
THE EASTERN GREAT LAKES FRIDAY...WILL ALLOW LIGHT SNOWS TO BREAK
OUT ACROSS THE MAJORITY OF NORTHERN MICHIGAN TONIGHT. THESE SNOWS
WILL GET ENHANCED BY INCREASINGLY FAVORABLE LAKE EFFECT
CONDITIONS ASSOCIATED WITH A COLD FRONT PASSING THROUGH LATE
TONIGHT INTO TOMORROW MORNING. THIS FRONT WILL ALSO BRING VERY
GUSTY WINDS WITH MORE HEADACHES FROM BLOWING AND DRIFTING SNOW.

THE ARRIVAL OF THE WORST OF CONDITIONS MAY BE ONGOING...OR ARE
EXPECTED AROUND THE FRIDAY MORNING COMMUTE AND SCHOOL BUS
ACTIVITY.

MIZ008-015>017-019>023-026>029-033-034-091130-
/O.CON.KAPX.LE.Y.0004.000000T0000Z-120309T2200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...ATLANTA...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
LAKE CITY...HOUGHTON LAKE
1016 PM EST THU MAR 8 2012

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
FRIDAY...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
FRIDAY. 

HAZARDOUS WEATHER...

 * 2 TO 6 INCHES OF SNOW. LOCALLY HIGHER AMOUNTS.

 * LIGHT SNOWS DEVELOPING OVERNIGHT...WITH LAKE ENHANCEMENT AND
   INCREASING INTENSITIES WITH BLOWING SNOW DEVELOPING INTO
   TOMORROW MORNING. THE COMBINATION OF SNOW AND BLOWING SNOW WILL
   RESULT IN THE WORST OF CONDITIONS BETWEEN 4AM AND 10AM FRIDAY.

IMPACTS...

 * AREA ROADS WILL BECOME SNOW COVERED AND SLICK...WITH 
   SIGNIFICANT REDUCTIONS TO VISIBILITY RESULTING IN HAZARDOUS 
   DRIVING CONDITIONS...MAINLY LATE TONIGHT INTO FRIDAY MORNING. 
   EVEN LOW SNOWFALL AROUND 2 INCHES WILL RESULT IN PROBLEMS 
   WITH BLOWING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$
840 
WWUS43 KAPX 090926
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
426 AM EST FRI MAR 9 2012

...LAKE EFFECT SNOW AND BLOWING SNOW ON THE WAY...

LAKE EFFECT SNOW SHOWERS WILL IMPACT MUCH OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN TODAY...AS BRISK NORTHWEST WINDS DRAG
COLDER AIR BACK INTO THE UPPER GREAT LAKES. HIGHEST INTENSITY
SNOWFALL WILL OCCUR THIS MORNING...WITH SNOW SHOWERS GRADUALLY
WINDING DOWN THIS AFTERNOON. WIND GUSTS IN EXCESS OF 30 MPH WILL
ALSO RESULT IN SOME BLOWING AND DRIFTING SNOW.

MIZ008-015>017-019>023-026>029-033-034-091730-
/O.CON.KAPX.LE.Y.0004.000000T0000Z-120309T2200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...ATLANTA...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
LAKE CITY...HOUGHTON LAKE
426 AM EST FRI MAR 9 2012

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
THIS AFTERNOON...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

HAZARDOUS WEATHER...

 * AN ADDITIONAL 1 TO 4 INCHES OF SNOW TODAY...ON TOP OF THE 1 TO
   2 INCHES THAT FELL IN MANY AREAS OVERNIGHT.

 * HIGHEST INTENSITY SNOWFALL AND SNOW ACCUMULATIONS WILL OCCUR
   THIS MORNING...WITH SNOW SHOWERS TAPERING OFF TO FLURRIES BY
   MID TO LATE AFTERNOON.

IMPACTS...

 * AREA ROADS ARE SNOW COVERED. VISIBILITIES WILL BE REDUCED BELOW
   ONE HALF MILE IN TIMES IN FALLING AND BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS OCCURRING
   THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
   EXERCISE CAUTION IF TRAVELING.

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

JPB
704 
WWUS43 KAPX 091550
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1050 AM EST FRI MAR 9 2012

...LAKE EFFECT SNOW AND BLOWING SNOW WINDING DOWN TODAY...

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO IMPACT MUCH OF EASTERN
UPPER AND NORTHERN LOWER MICHIGAN THROUGH THIS AFTERNOON...AS
BRISK COLD NORTHWEST WINDS BLOW ACROSS THE GREAT LAKES. COVERAGE
AND INTENSITY OF THE SNOWFALL WILL GRADUALLY DECREASE AND WIND
DOWN THROUGH THE AFTERNOON AS DRIER AIR FILTERS INTO NORTHERN
MICHIGAN. WIND GUSTS IN EXCESS OF 30 MPH WILL ALSO RESULT IN
PERIODS OF BLOWING AND DRIFTING SNOW.

MIZ008-015>017-019>023-026>029-033-034-092200-
/O.CON.KAPX.LE.Y.0004.000000T0000Z-120309T2200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...ATLANTA...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
LAKE CITY...HOUGHTON LAKE
1050 AM EST FRI MAR 9 2012

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
THIS AFTERNOON...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

HAZARDOUS WEATHER...

 * AN ADDITIONAL 1 TO 2 INCHES OF SNOW TODAY.

 * BLOWING AND DRIFTING SNOW WITH PERIODS OF SIGNIFICANTLY REDUCED
   VISIBILITY. SNOW SHOWERS TAPERING OFF TO FLURRIES BY MID TO
   LATE AFTERNOON.

IMPACTS...

 * AREA ROADS ARE SNOW COVERED. VISIBILITIES WILL BE LOCALLY
   REDUCED TO BELOW ONE HALF MILE...IN TIMES OF BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS 
   OCCURRING THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW 
   DOWN AND EXERCISE CAUTION IF TRAVELING. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$

SMD
811 
WWUS43 KAPX 092154
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
454 PM EST FRI MAR 9 2012


MIZ008-015>017-019>023-026>029-033-034-092300-
/O.CAN.KAPX.LE.Y.0004.000000T0000Z-120309T2200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...ATLANTA...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
LAKE CITY...HOUGHTON LAKE
454 PM EST FRI MAR 9 2012

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

HIGH PRESSURE AND DRIER AIR ARE WORKING THEIR WAY INTO THE REGION
LATE THIS AFTERNOON. AS EXPECTED...THE INFLUX OF DRIER AIR FROM
THE WEST IS ALLOWING FOR A RAPID DECAY OF THE LAKE EFFECT FROM
WEST TO EAST. 

THERE WILL BE A FEW STRONGER SNOW SHOWERS...PARTICULARLY ACROSS THE
EASTERN PORTIONS OF CHIPPEWA AND MACKINAC COUNTIES. AFTERNOON
COMMUTERS WILL STILL WANT TO BE COGNIZANT OF THE POTENTIAL FOR
QUICK REDUCTIONS IN VISIBILITY...AIDED BY STILL GUSTY WINDS
BLOWING THE SNOW AROUND. THE SNOW IN THESE AREAS WILL WANE BY 7PM.

SINCE THE HAZARDOUS WINTER CONDITIONS ARE NO LONGER
WIDESPREAD...THE NATIONAL WEATHER SERVICE IN GAYLORD HAS
CANCELLED THE LAKE EFFECT SNOW ADVISORY.

$$

SMD

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow advisory went out at Mar 8, 4:34 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 8, 4:34 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EST THU MAR 8 2012

.SYNOPSIS...
ISSUED AT 418 PM EST THU MAR 8 2012

WINTER HAS MADE A BRIEF RETURN TO THE REGION...AND WILL LAST THROUGH
FRIDAY NIGHT. SOME LAKE EFFECT SNOW WILL FALL...WITH SOME MINOR
ACCUMULATIONS TONIGHT. SUBSTANTIALLY WARMER THAN NORMAL TEMPERATURES
WILL RETURN SATURDAY...AND LAST INTO THE NEXT WEEK. THE NEXT
OPPORTUNITY FOR WILL OCCUR MONDAY. DRY WEATHER WILL RETURN TUESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 418 PM EST THU MAR 8 2012

LARGE UPPER TROUGH...THE LAST FOR QUITE SOME TIME IS MOVING INTO
NRN MICHIGAN TONIGHT. ONE SHORTWAVE WITHIN THIS TROUGH IS MOVING
OVER THE REGION RIGHT NOW WITH ENHANCED MID LEVEL MOISTURE AND
WITH SLIGHTLY SUFFICIENTLY CLOD LOW LEVEL TEMPERATURES. THIS WAS
PRODUCING ONLY SOME LIGHT SNOW/FLURRIES ACROSS WNW LES REGIMES IN
3-5KFT FOOT STRATOCU DECK GETTING STUCK UNDER AN INVERSION.
GENERALLY CLOUDY SKIES WITH TEMPS HOLDING IN THE UPPER 20S NORTH TO
THE MIDDLE 30S SE. A BRIEF PERIOD OF INCREASING HIGH PRESSURE AND
ANTICYCLONIC FLOW AND DRIER AIR (MAYBE A FEW LAST MINUTE DAYLIGHT
HOUR BREAKS IN THE OVERCAST?) ARRIVES OVER THE NEXT 3-5 HOURS FOR
A LULL IN THE ACTION.

LOOKING UPSTREAM...THE MAIN WEATHER MAKER IS A FAIRLY VIGOROUS
SHORTWAVE/WEAK LOW PRESSURE AND COLD FRONT DIVING DOWN THE
BACKSIDE OF THE UPPER TROUGH. AHEAD OF THE LOW/FRONT IS SOME
GENERAL 3/4SM TO 2SM SNOWS...WITH 1/4SM SNOW AND BLOWING SNOW
RIGHT ONE THE FRONT IN FAR NRN MN...WHERE WINDS WERE GUSTING
35-40MPH. DEEPER MOISTURE AND LIGHT SYNOPTIC SNOWS ARE EXPECTED
TO ARRIVE FROM WEST TO EAST STARTING AROUND MID EVENING...BUT
THE HEART OF THE GENERAL LIGHT SNOWS WILL ARRIVE OVERNIGHT. SORT
OF A TRICKY SITUATION...AS BACKING WINDS AHEAD OF THE LOW WILL
STOP ANY SLIGHT COLD ADVECTION FOR SOLID LAKE ENHANCEMENT...WHICH
OCCURS AFTER THE DEEPER MOISTURE PASSES BY. HECK...THERE WON'T
EVEN BE ANY LAKE ENHANCEMENT ACROSS CHIPPEWA COUNTY FOR MOST OF
THE NIGHT AS WINDS ARE OUT OF THE WSW...BUT MACKINAC COUNTY WILL
GET INTO IT. THAT SAID...THE SYNOPTIC SNOW ARE DECENT ENOUGH TO
CERTAINLY GET AN UPTICK FROM THE LAKES (SINCE WE DO HAVE ONGOING
WEAK LES). EXPECTING A BROAD AREA OF LIGHT SNOW...LIKELY NOT
CONTINUOUS FOR ALL AREAS OF NRN MICHIGAN...BUT ENHANCED DOWNWIND
OF THE LAKES (NW LOWER AND AGAIN...MACKINAC COUNTY). THERE IS A
PERIOD ON THE BACKSIDE OF THE DEEPER MOISTURE...RIGHT ON THE FRONT
ITSELF...WHICH ARRIVES 09Z-12Z...FOR A BLAST OF COLDER AIR/STRONG
WINDS AND RAPIDLY DEVELOPING A MORE FAVORABLE LES REGIME.
INVERSION HEIGHTS GO THROUGH THE ROOF FOR 4-6 HOURS INTO FRIDAY
MORNING WITH INCREASINGLY FAVORABLE H8 TEMPS AND A PERIOD OF LIFT
CENTERED IN THE DGZ FRIDAY MORNING. AM LOOKING AT 3 TO 5 INCHES ON
AVERAGE FOR THE WNW/NW FLOW REGIMES IN GREAT CYCLONIC
FLOW/CONVERGENCE. LOCALLY COULD BE MUCH MORE...AND WITH GUSTY
WINDS TO 30-35 MPH DURING THIS TIME...RIGHT AROUND THE MORNING
COMMUTE/SCHOOL BUS ACTION...HAVE ISSUED A LAKE EFFECT SNOW
ADVISORY WITH BLOWING SNOW LOOKING TO CAUSE AN EVEN GREATER
HEADACHE.

THE ACTION DIES OFF/WEAKENS FRIDAY AFTERNOON...ESPECIALLY LATE AS
MUCH DRIER AIR AND HIGH PRESSURE WORKS INTO OUR AREA THROUGH
FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 418 PM EST THU MAR 8 2012

COLD WEATHER CONTINUES THROUGH FRIDAY NIGHT THEN IT WARMS RIGHT
BACK UP FOR WHAT LOOKS LIKE A PROLONGED PERIOD STARTING SATURDAY
AND LASTING THROUGH MUCH OF NEXT WEEK (AT LEAST) AS THE ARCTIC AIR
RETREATS INTO THE FAR REACHES OF CANADA. THE MAIN LONG TERM
FORECAST CONCERNS REVOLVE AROUND HOW MUCH AND HOW FAST IT WILL
WARM UP AS WELL AS POPS OVER THE WEEKEND INTO EARLY NEXT WEEK.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...RIDGING TAKES CONTROL FRIDAY
NIGHT AND HOLDS THROUGH MUCH OF SUNDAY. WINDS SHOULD DECOUPLE FOR A
WHILE EARLY FRIDAY NIGHT ALLOWING TEMPERATURES TO PLUMMET INTO THE
SINGLE DIGITS ABOVE ZERO AND THE TEENS IN THE EVENING BEFORE RISING
OVERNIGHT AS STRONG WARM ADVECTION KICKS IN. HIGHS SATURDAY RANGING
FROM AROUND 40 NORTH TO THE MIDDLE AND UPPER 40S SOUTHEAST.

SUNDAY THROUGH MONDAY NIGHT...A SLOW MOVING CUTOFF UPPER LOW
CURRENTLY EVIDENT ON SATELLITE IMAGERY OVER SOUTHERN NEW MEXICO
MAKES A SLOW APPROACH TO THE WESTERN GREAT LAKES. THIS WILL LEAD TO
A MUCH MILDER SOUTHERLY FLOW SUNDAY WITH A GOOD CHANCE OF RAIN
SHOWERS SUNDAY NIGHT INTO MONDAY NIGHT. EXTENDED MODELS ARE IN
AGREEMENT IN THE SLOWER MOVEMENT OF THIS SYSTEM SO HAVE REMOVED POPS
FROM SUNDAY ALTOGETHER. IN ADDITION...IT LOOKS LIKE IT WILL BE MUCH
MILDER SUNDAY WITH HIGHS RANGING FROM THE MIDDLE 40S NORTH TO THE
LOWER 60S SOUTHEAST. HIGHS MONDAY RANGING FROM THE MIDDLE 40S NORTH
TO THE LOWER AND MIDDLE 50S SOUTH.

TUESDAY THROUGH THURSDAY...HIGH PRESSURE MAKES A RETURN FOR TUESDAY
RESULTING IN CLEARING SKIES. HIGHS RANGING FROM THE LOWER 40S NORTH
TO THE LOWER AND MIDDLE 50S SOUTH. A WEAK COLD FRONT WILL THEN BRING
A CHANCE FOR RAIN SHOWERS LATER WEDNESDAY OR WEDNESDAY NIGHT. IT IS
EXPECTED TO BE VERY WARM ON WEDNESDAY WITH HIGHS RANGING FROM AROUND
50 NORTH TO THE MIDDLE 60S SOUTHEAST. NOT QUITE AS WARM THURSDAY
WITH HIGH PRESSURE BUILDING RIGHT BACK IN. HIGHS STILL EXPECTED TO
RANGE FROM THE MIDDLE 40S NORTH TO THE UPPER 50S SOUTHEAST.

SULLIVAN

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 124 PM EST THU MAR 8 2012

SCATTERED FLURRIES FLOATING AROUND NORTHWEST LOWER MICHIGAN WITH
MAINLY MVFR CONDITIONS...ALTHOUGH CIGS ARE EXPECTED TO RISE
THROUGH AFTERNOON AS DRIER AIR ARRIVES...AND LOW LEVEL RIDGING
CREATES ANTICYCLONIC FLOW. VFR CIGS EXPECTED TO DEVELOP AT APN
WITH LOW CONFIDENCE IN VFR ELSEWHERE. SNOW DEVELOPS LATER THIS
EVENING WITH LES KICKING IN LATE TONIGHT AND THROUGH MUCH OF
TOMORROW. IFR CONDITIONS...AT LEAST TEMPORARILY...IS OF HIGH
CONFIDENCE IN THE NW LOWER AIRPORTS.

&&

.MARINE...
ISSUED AT 418 PM EST THU MAR 8 2012

WINDS ARE DYING DOWN AT THE MOMENT WITH THE ARRIVAL OF HIGHER
PRESSURE. THIS WILL BE RELATIVELY SHORT-LIVED THOUGH...WITH AN
AREA OF LOW PRESSURE DIVING SOUTHEAST ACROSS THE NRN GREAT LAKES.
ON THE BACKSIDE OF THIS SYSTEM WILL BE A RATHER TIGHT GRADIENT
WHICH WILL RESULT IN A PERIOD...ALBEIT FAIRLY BRIEF...OF GALES FOR
MUCH OF THE NEARSHORE WATERS. ISSUED A GALE WARNING THROUGH FRIDAY
FOR THE APPROPRIATE WATERS...WITH ALL OTHER AREAS IN A SMALL
CRAFT ADVISORY. WAVE ACTION LIKELY AN ISSUE FOR SOME AREAS INTO
FRIDAY EVENING/NIGHT. WINDS DIE OFF FAIRLY QUICKLY FRIDAY NIGHT
THOUGH WITH HIGH PRESSURE MOVING IN. ANOTHER ROUND OF GALES LOOKS
RATHER GOOD FOR SATURDAY. STAY TUNED.

&&

.HYDROLOGY...
ISSUED AT 418 PM EST THU MAR 8 2012

TWO DAYS WORTH OF SNOWMELT AND OVERNIGHT RAINFALL CONTINUES TO
ALLOW WATER LEVELS TO RISE AT VARIOUS GAGING LOCATIONS. THESE
RISES WILL GRADUALLY SLOW WITH COLDER TEMPERATURES THROUGH
SATURDAY MORNING. FLOOD WARNING HAS ALREADY BEEN HOISTED FOR THE
RIFLE RIVER NEAR STERLING WHERE THE FLOOD STAGE IS EXPECTED TO BE
EXCEEDED...BUT WITH MINOR FLOODING ISSUES. THE REMAINDER OF THE
HYDROLOGIC DATA POINTS LOOKING OK AT THIS POINT. WILL CONTINUE TO
WATCH THE PINE RIVER NEAR RUDYARD IN CHIPPEWA COUNTY...WHICH
CONTINUES A SHARP RISE. MAY BE MORE RIVER/STREAM/FLOODING ISSUES
IN THE NEXT WORK WEEK WITH AN EXTENDED PERIOD OF WARM
TEMPERATURES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 5 PM EST
     FRIDAY FOR MIZ008-015>017-019>023-026>029-033-034.
LH...SMALL CRAFT ADVISORY UNTIL 6 PM EST FRIDAY FOR LHZ345-346-349.
     GALE WARNING FROM 1 AM TO 6 PM EST FRIDAY FOR LHZ347-348.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM EST FRIDAY FOR LMZ341.
     GALE WARNING FROM 1 AM TO 6 PM EST FRIDAY FOR LMZ323-342-344>346.
LS...NONE.

&&

UPDATE...SD
SYNOPSIS...SD
SHORT TERM...AS
LONG TERM....JZ
AVIATION...SD
MARINE...SD
HYDROLOGY...SD
Hazardous weather outlook, Mar 8, 5:10 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
510 AM EST THU MAR 8 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
091100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
510 AM EST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

LAKE ENHANCED SNOWFALL IS EXPECTED TO DEVELOP TONIGHT ACROSS
NORTHWEST LOWER MICHIGAN AND NORTHERN PORTIONS OF CHIPPEWA COUNTY
AROUND WHITEFISH BAY. ACCUMULATIONS ARE EXPECTED...AND SNOWFALL
INTENSITY COULD BE LOCALLY HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COMBINATION OF RECENT RAINFALL AND SNOWMELT IS RESULTING IN
RISES ON RIVERS AND STREAMS ACROSS NORTHERN MICHIGAN. THIS COULD
RESULT IN SOME FLOODING OF LOW LYING AREAS THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AND SNOWFALL AMOUNTS...
AS WELL AS ANY OBSERVATIONS OF FLOODING.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:53 AM ESTRiver Flood WarningAPXArenac53 hr
Mar 8, 4:16 PM ESTGale WarningAPX27 hr

Nearby

Lake Effect Snow Advisories in Michigan, 2012Every lake effect snow advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.